Kansas, 2011Hail and Damaging Winds in Kansas, July 3, 2011
July 3, 2011 · NWS ICT · 17 events in 6 counties and zones
Scattered strong to severe thunderstorms affected portions of south-central and southeast Kansas during the afternoon and early evening hours on the 3rd, in response to a weak cold front approaching from the north. Numerous reports of 60 to 70 mph winds were received, although damage inflicted was relatively minor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms affected portions of south-central and southeast Kansas during the afternoon and early evening hours on the 3rd, in response to a weak cold front approaching from the north. Numerous reports of 60 to 70 mph winds were received, although damage inflicted was relatively minor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 3, 1:53 PM CST, 4 minutes earlier.
Area forecast discussion, Jul 3, 1:53 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT SUN JUL 3 2011
.DISCUSSION...
A SHORTWAVE TROUGH MOVING EAST ACROSS THE CENTRAL PLAINS HAS HELPED
BREAK DOWN THE PERSISTENT RIDGE AND CONVECTIVE OUTFLOW HAS BROUGHT
SOME SOME RELIEF FROM THE RECENT HEAT ACROSS CENTRAL AND PORTIONS OF
SOUTH CENTRAL KANSAS. SCATTERED SHOWERS AND THUNDERSTORMS MOVING
EASTWARD ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS EARLY
THIS AFTERNOON WILL LIKELY CONTINUE TO DEVELOP AND MOVE EAST INTO
THE INSTABILITY AXIS IMPACTING MAINLY SOUTHEAST KANSAS THROUGH THE
EVENING HOURS. A FEW STRONG STORMS WITH DOWNBURST WINDS AND SMALL
HAIL WILL REMAIN POSSIBLE THROUGH THE EVENING. INCREASED POPS ACROSS
MAINLY SOUTHEAST KANSAS TO REFLECT THE LATEST RADAR/SATELLITE DATA
WHILE MAINTAINING LOW POPS AFTER 06Z ALTHOUGH MUCH OF THE ACTIVITY
SHOULD BE EAST OF THE AREA.
INDEPENDENCE DAY-TUESDAY:
THE SUBTROPICAL RIDGE IS PROGGED TO BUILD EASTWARD OVER THE CENTRAL
AND SOUTHERN HIGH PLAINS ON INDEPENDENCE DAY WHILE THE REMNANT
FRONTAL BOUNDARY MAY PROVIDE A FOCUS FOR ISOLATED AFTERNOON
THUNDERSTORMS TO SPRING UP ACROSS PORTIONS OF CENTRAL AND EASTERN
KANSAS. ANY ACTIVITY THAT DEVELOPS SHOULD BE DIURNALLY DRIVEN AND
DIMINISH THROUGH THE EARLY EVENING HOURS. A SHORTWAVE TROUGH MOVING
OVER THE NORTHERN PLAINS ON TUESDAY WILL HELP DRIVE A COLD FRONT
SOUTH TO NEAR THE NE/KS STATE LINE LATE IN THE DAY. SOUTH OF THIS
FRONT...TEMPERATURES WILL LIKELY APPROACH 100 DEGREES WHILE CHANCES
FOR WIDESPREAD WETTING RAINS APPEAR LOW. ISOLATED DIURNAL
THUNDERSTORMS MAY REMAIN POSSIBLE WITHIN DEEPLY MIXED/WEAKLY CAPPED
AIRMASS BUT COVERAGE SHOULD REMAIN ISOLATED AT BEST.
WEDNESDAY-FRIDAY...DEEP MOIST CONVECTION ALONG THE KS/NE STATE LINE
TUE NIGHT/EARLY WED MAY HELP DRIVE A COLD FRONT SOUTH ACROSS THE
AREA ON WEDNESDAY AND TRENDED MAXIMUM TEMPERATURES DOWN. THE FRONT
MAY ALSO PROVIDE A FOCUS FOR DEEP MOIST CONVECTION ACROSS THE AREA.
THIS FRONT IS PROGGED TO MEANDER OVER THE AREA THROUGH FRIDAY WITH
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS AND A RETURN TO MORE
SEASONABLE TEMPERATURES IN THE 90S.
SAT-SUN...THE SUBTROPICAL RIDGE IS PROGGED TO EXPAND EASTWARD OVER
THE CENTRAL PLAINS STATES WITH A RETURN TO DRY WEATHER CONDITIONS
AND RISING TEMPERATURES.
MWM
&&
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN ISSUE WILL STILL BE LOCATION/TIMING/COVERAGE OF THUNDERSTORMS
THIS AFTERNOON/EVENING. SHEAR AXIS/SHORTWAVE HAS KEPT STORMS GOING
THROUGHOUT THE MORNING AND SUSPECT WITH INCREASING TEMPERATURES/
INSTABILITY WILL SEE AN INCREASE IN COVERAGE/INTENSITY THIS
AFTERNOON...ESPECIALLY IN THE VICINITY OF OUTFLOW BOUNDARY WHICH
IS NEAR HIGHWAY 400. THIS BOUNDARY HAS STARTED TO SLOWLY RETREAT
NORTH DURING THE PAST HOUR. HAVE INCLUDED TEMPO GROUP FOR THUNDERSTORMS
AT KSLN/KHUT/KICT WHERE STORMS ARE PROBABLE DURING THE AFTERNOON.
TIMING IS A BIT MORE DIFFICULT AT KCNU...WHETHER IT WILL BE
CONVECTIVE TEMPERATURES OR WAVE/BOUNDARY THAT INITIATES THE
STORMS. WITH MULTIPLE OUTFLOW BOUNDARIES LIKELY...WINDS ARE GOING TO
BE VERY DIFFICULT...BUT SHOULD HAVE SOME SORT OF SOUTHEAST
COMPONENT BY MON MORNING. -HOWERTON
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 72 101 76 102 / 30 20 10 10
HUTCHINSON 72 101 76 102 / 30 10 10 10
NEWTON 72 100 75 100 / 30 20 10 10
ELDORADO 72 99 74 99 / 30 20 10 10
WINFIELD-KWLD 72 101 75 101 / 40 20 10 10
RUSSELL 68 100 71 102 / 20 10 10 10
GREAT BEND 69 100 72 102 / 20 10 10 0
SALINA 71 100 74 102 / 20 20 10 10
MCPHERSON 71 101 76 102 / 20 10 10 10
COFFEYVILLE 72 97 75 99 / 40 20 20 10
CHANUTE 72 96 74 98 / 40 20 20 10
IOLA 72 95 73 97 / 40 20 20 10
PARSONS-KPPF 72 97 75 98 / 40 20 20 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 3, 1:13 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
213 PM CDT SUN JUL 3 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
213 PM CDT SUN JUL 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THROUGH THIS
EVENING. SEVERAL STRONG STORMS AND ISOLATED SEVERE STORMS ARE
EXPECTED. THE MAIN THREAT WILL BE STRONG TO DAMAGING WINDS AS THE
STORMS COLLAPSE.
HEAT INDICES WILL BE BETWEEN 100 AND 104 THIS AFTERNOON OVER SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAT INDICES WILL CONTINUE TO BE AROUND 100 DEGREES ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS ON MONDAY AND TUESDAY...AND THEN
AGAIN ON FRIDAY AND SATURDAY.
THUNDERSTORMS MAY LINGER INTO MONDAY OVER SOUTHEAST KANSAS.
MORE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA WEDNESDAY
THROUGH FRIDAY. ANY STORMS THAT DEVELOP HAVE THE POTENTIAL OF
BEING STRONG.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT DUE TO THE BRIEF AND ISOLATED NATURE OF THE STRONGER STORMS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
HOWERTON
In the hours before
Special weather statement, Jul 3, 1:27 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
227 PM CDT SUN JUL 3 2011
KSZ067-032000-
RENO-
227 PM CDT SUN JUL 3 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHEAST RENO COUNTY...
AT 225 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF SOUTH HUTCHINSON...OR 9 MILES
SOUTH OF HUTCHINSON...AND MOVING SOUTHEAST AT 15 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
HOWERTON
Special weather statement, Jul 3, 1:35 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
235 PM CDT SUN JUL 3 2011
KSZ083-032000-
SEDGWICK-
235 PM CDT SUN JUL 3 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST SEDGWICK COUNTY...
AT 234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANDALE...OR 15 MILES WEST OF DOWNTOWN
WICHITA...AND MOVING EAST AT 15 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
HOWERTON
Special weather statement, Jul 3, 1:37 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
237 PM CDT SUN JUL 3 2011
KSZ069-032000-
BUTLER-
237 PM CDT SUN JUL 3 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...
AT 236 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES EAST OF EL DORADO...AND MOVING EAST AT
5 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
HOWERTON
Special weather statement, Jul 3, 1:47 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CDT SUN JUL 3 2011
KSZ082-032015-
KINGMAN-
247 PM CDT SUN JUL 3 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN KINGMAN COUNTY...
AT 245 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CUNNINGHAM...OR 17 MILES EAST OF PRATT...
AND MOVING EAST AT 15 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
HOWERTON
Event by event
14 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Sedgwick
- When
- July 3, 1:57 PM CST
- Where
- Sedgwick County, 1.29 mi ESE of Goddard
- Measured
- 48 kt (55 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.660, -97.560
A fireworks tent was blown over causing two minor injuries.
Thunderstorm Wind, Reno
- When
- July 3, 2:09 PM CST
- Where
- Reno County, 3.24 mi W of Cheney Res
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.764, -97.889
Winds were estimated around 50 to 60 mph on the west side of Cheney Lake.
Thunderstorm Wind, Woodson
- When
- July 3, 2:15 PM CST
- Where
- Woodson County, Toronto
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.800, -95.950
Pea to marble size hail also occurred with the wind.
Thunderstorm Wind, Sedgwick
- When
- July 3, 2:25 PM CST
- Where
- Sedgwick County, 2.63 mi NW of (Ict)wichita Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.678, -97.463
A few 60 mph gusts were noted.
Thunderstorm Wind, Sedgwick
- When
- July 3, 2:52 PM CST
- Where
- Sedgwick County, 4.71 mi ENE of Goddard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 37.692, -97.498
A KWCH storm chaser estimated winds around 60 mph at the intersection of 135th and Central.
Thunderstorm Wind, Sedgwick
- When
- July 3, 3:00 PM CST
- Where
- Sedgwick County, 2.95 mi S of Maize
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.727, -97.473
Winds were estimated around 50 to 60 mph near the intersection of 21st and 119th.
Thunderstorm Wind, Sedgwick
- When
- July 3, 3:00 PM CST
- Where
- Sedgwick County, 3.89 mi NW of (Ict)wichita Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.690, -97.480
Winds were estimated around 60 mph near the intersection of Central and 119th.
Thunderstorm Wind, Butler
- When
- July 3, 3:13 PM CST
- Where
- Butler County, 0.88 mi NW of Benton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 37.790, -97.130
Winds were estimated around 65 mph.
Thunderstorm Wind, Butler
- When
- July 3, 3:18 PM CST
- Where
- Butler County, 0.69 mi S of Potwin
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.940, -97.020
Winds estimated around 65 mph produced some sporadic damage in Potwin, including a downed light pole, a roof blown off the backstop at a ballfield, and some downed tree limbs.
Thunderstorm Wind, Butler
- When
- July 3, 3:34 PM CST
- Where
- Butler County, 6.27 mi NNW of El Dorado Res
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 37.956, -96.856
A few tree limbs were downed.
Thunderstorm Wind, Butler
- When
- July 3, 3:39 PM CST
- Where
- Butler County, 0.55 mi E of El Dorado
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.820, -96.860
Winds were estimated around 60 mph.
Thunderstorm Wind, Butler
- When
- July 3, 3:52 PM CST
- Where
- Butler County, 2.14 mi SSW of Andover
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.690, -97.140
Measured by a KSN Weatherlab.
Thunderstorm Wind, Cowley
- When
- July 3, 3:58 PM CST
- Where
- Cowley County, 0.38 mi WSW of Winfield Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.167, -97.036
Measured at the Winfield Airport.
Thunderstorm Wind, Cowley
- When
- July 3, 4:00 PM CST
- Where
- Cowley County, 2.41 mi SSW of Winfield
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.216, -96.991
The report was relayed by emergency management.
Hail, Wilson
- When
- July 3, 4:32 PM CST
- Where
- Wilson County, 0.88 mi NE of Altoona
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.530, -95.660
The hail covered the ground, and occurred with winds estimated around 55 mph.
Lightning, Sedgwick
- When
- July 3, 4:34 PM CST
- Where
- Sedgwick County, 3.21 mi SSE of Eastborough
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.660, -97.220
A house fire was started by lightning in southeast Wichita. No other information is available, so property damage amounts are rough estimates.
Lightning, Wilson
- When
- July 3, 5:00 PM CST
- Where
- Wilson County, 0.45 mi NW of Fredonia
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 37.534, -95.826
Lightning caught a small shed on fire. The shed was a total loss.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 3 to 7, 20113 deaths · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20111 death · 1 injured · $79,000 · 1 in hail · 15 events
- Heat and Hail in Virginia, July 3, 20111 death · $41,000 · 1.5 in hail · 27 events
- Flash Flooding and Damaging Winds in Nevada, July 3 to 5, 20111 injured · $1.2 million · 61 kt wind · 6 events
- Flash Flood in Pennsylvania, July 3 to 4, 2011$1.5 million · 1 event
- Hail and Damaging Winds in Mississippi, July 3 to 4, 2011$297,000 · 2 in hail · 34 events
- Flash Flood and Debris Flows in Pennsylvania, July 3 to 4, 2011$75,000 · 50 kt wind · 13 events
- Flash Flood and Hail in Missouri, July 3, 2011$25,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in West Virginia, July 3, 2011$35,000 · 1.25 in hail · 9 events
- Damaging Wind and Lightning Strike in Arkansas, July 3, 2011$40,000 · 53 kt wind · 2 events
- Flooding and Hail in Ohio, July 3 to 4, 2011$25,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in Arizona, July 3 to 6, 2011$27,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335796, 335797, 335798, 335799, 335800, 335801, 335802, 335803, 335804, 335805, 335806, 335807, 335808, 335812, 335813, 335817, 336412.